SA Popular Acne Treatment Could Cause AggressivenessNov 4, 2002 | SABC News, South Africa
The US Food and Drug Administration (FDA) has added "aggressive and/or violent behaviours" to its list of possible Accutane side effects resulting from the taking this drug, prescribed for acne treatment.
Marketed in South Africa as Roaccutane, the drug's ability to treat severe nodal acne that does not respond to other treatments has ensured its ready acceptance and popular use here. However, the latest amendment of the safety information regarding the drug might put this ready acceptance on hold for a while.
Yesterday, Stephen Toovey, the medical director of MedInfo, urged medical practitioners and patients to take heed of the new amendments. "A statement has been added to the US package insert regarding the long-term use of isotretinoin (Roaccutane), advising that the drug be given at the recommended doses for no longer than the recommended duration.
"I believe that this advice is important and should not be ignored," he said.
The latest revision of the safety information from the US follows earlier warnings, published in 1998, of possible adverse reactions to the drug. Those warnings confirmed that patients on Roaccutane evidence increased incidence of depression, psychosis and suicidal thoughts and actions.
Although an exact causal relationship could not be established, several patients have reported that the depression subsided when they stopped taking the drug.